Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS San Angelo, TX

April 1, 2017Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 1, 2017, 7:31 PM CDT for Coleman County, Runnels County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2017, 7:31 PM CDT (00:31 UTC)
Expired
Apr 1, 2017, 9:30 PM CDT
In force
119 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Coleman County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 80 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS54 KSJT 020031
FFWSJT
TXC083-399-020230-
/O.NEW.KSJT.FF.W.0003.170402T0031Z-170402T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
731 PM CDT SAT APR 1 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  West central Coleman County in west central Texas...
  Southeastern Runnels County in west central Texas...

* Until 930 PM CDT

* At 729 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. One to one and a half inches of rainfall has fallen 
  across portions of the warned area and an additional one inch of 
  rainfall is possible. 

* Some locations that will experience flooding include...
  Ballinger, Glen Cove, Talpa and Benoit. 

This includes the following low water crossings ...
    County Road 330 crossing Elm Creek...
    crossings along County Road 407...
    County Road 120 crossing Long Branch...
    County Road 261 crossing Elm Creek...
    crossings along County Road 128...
    County Road 131 crossing Hog Creek...
    crossings along County Road 158...
    crossings along County Road 157...
    County Road 401 crossing Rocky Creek and
    County Road 135 crossing Middle Mustang Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3188 9961 3160 9972 3167 10006 3184 9995

$$

Daniels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 6:37 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 1, 6:37 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
637 PM CDT Sat Apr 1 2017

.AVIATION...
/00Z TAFS/

Didn't make any major changes to the terminals this cycle.
Thunderstorms will become more widespread later this evening and
overnight tonight. Once MVFR to IFR ceilings develop, models
indicate clearing isn't likely through at least 18Z tomorrow.

&&

.PREV DISCUSSION... /issued 351 PM CDT Sat Apr 1 2017/

SHORT TERM...
(Tonight and Sunday)

A cold front has moved south into the far northwestern part of
our forecast area this afternoon. A dryline extends from near the
triple point in Mitchell County, south-southeast to just east of
San Angelo, to east of Ozona. The cold front will continue to
advance slowly to the south across the northern and western parts
of our area through late this evening. With steep mid-level lapse
rates and ML Capes in the range of 1000-2000 J/Kg, scattered
thunderstorms will develop late this afternoon across western
parts of the Big Country, with an increase in coverage this
evening across much of the Big Country and Concho Valley. A Severe
Thunderstorm Watch is now in effect for our northern and most of
our central counties until 10 PM CDT. An upper level low over the
Arizona/New Mexico border this afternoon will drop south into
northeastern Mexico tonight, then lift northeast into west central
Texas by Sunday evening.

Later tonight, showers and thunderstorms are expected to develop
over southwestern parts of our area, increasing in coverage to
envelop much of west central Texas overnight. Large hail and
damaging winds will be possible with these thunderstorms across
the southern half of our area, and convection may grow into a
mesoscale convective system. Heavy rainfall and localized
flooding will be possible late tonight into Sunday morning.
Considerable coverage of showers and thunderstorms is expected
through midday Sunday. Additional development is possible on
Sunday afternoon, as cooling aloft overspreads our area.
Temperatures will be much cooler on Sunday, as the cold front
continues to move slowly south. Widespread cloud cover and
considerable coverage of convection will limit temperature
recovery during the day.

LONG TERM...
(Sunday Night through next Saturday)

The upper low will move northeast out of west central Texas Sunday
night, and into extreme southeastern Oklahoma by daybreak Monday.
The convection will end from southwest to northeast across our area,
with cloud cover decreasing across the western and southern part of
our area overnight. Mostly sunny skies and pleasant conditions are
expected on Monday, with highs in the upper 70s to lower 80s.

An upper trough will move into the southwestern CONUS Monday night,
east across the southern and central Rockies on Tuesday, and across
the southern and central Plains Tuesday n19
light. Southerly low-level
flow will briefly return to our area Monday night into Tuesday
morning. Winds will veer to the southwest during the day Tuesday as
a dryline mixes into our eastern counties by late afternoon. A cold
front will push south across our area early Wednesday morning. With
the trough passage and associated lift to our north, along with
rather limited moisture, any associated convection is expected to be
north and northeast of our area.

Temperatures will be cooler Wednesday with gusty northwest winds in
the wake of the early day cold frontal passage. After highs in the
80s on Tuesday, highs Wednesday are expected to be mostly in the 65-
70 degree range. A surface high is progged to settle southeast into
our area Wednesday night. With clear skies and good radiational
cooling, overnight lows are forecast to be in the lower 40s, with a
few upper 30s not out of the question in the favored low-lying areas.

Dry conditions are indicated late next week, with temperatures
above normal again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  65  50  80 /  70  80  50   0
San Angelo 	 53  67  49  83 /  80  70  30   0
Junction 	 59  70  50  82 /  80  80  20   0
Brownwood 	 57  71  51  80 /  60  80  50   0
Sweetwater 	 50  61  48  79 /  70  70  30   0
Ozona      	 54  67  48  82 /  80  70  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 3:56 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
356 PM CDT Sat Apr 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
356 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for portions of West Central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect thunderstorms this afternoon and tonight. The main
thunderstorm hazards are large hail, damaging winds, deadly
lighting, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for severe thunderstorms will continue on Sunday.
Large Hail and damaging winds will continue as the main threats on
Sunday. Plus, some thunderstorms may produce heavy rainfall in a
brief period of time. Thus, flash flooding is another possible
hazard.

.SPOTTER INFORMATION STATEMENT...

We may need spotters this afternoon and evening, and perhaps on
Sunday..

In the hours before

Local storm report, Apr 1, 6:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 N ROWENA              31.72N 100.05W
04/01/2017  E3.00 INCH       RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700038

WILEY
Local storm report, Apr 1, 6:40 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             ROWENA                  31.65N 100.05W
04/01/2017  E1.00 INCH       RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700039

WILEY
Local storm report, Apr 1, 6:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             BALLINGER               31.74N  99.96W
04/01/2017  E1.75 INCH       RUNNELS            TX   PUBLIC

&&

EVENT NUMBER SJT1700040

WILEY
Special weather statement, Apr 1, 6:51 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
651 PM CDT SAT APR 1 2017

TXZ049-054-020015-
Fisher TX-Nolan TX-
651 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTHERN
FISHER COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Roscoe around 655 PM CDT.
  Sweetwater around 710 PM CDT.
  Longworth around 715 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, Gannon, I-20 Near The Nolan-
Mitchell County Line, The Intersection Of Ranch Road 608 And Highway
147, Busby and Capitola.

This includes Interstate 20 between Mile Markers 229 and 247.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3267 10019 3232 10051 3238 10067 3265 10066
      3277 10065
TIME...MOT...LOC 2351Z 209DEG 34KT 3241 10056

Daniels
Local storm report, Apr 1, 6:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
659 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             ROWENA                  31.65N 100.05W
04/01/2017  E1.75 INCH       RUNNELS            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700041

WILEY
Special weather statement, Apr 1, 6:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
659 PM CDT SAT APR 1 2017

TXZ066-127-020030-
Runnels TX-Taylor TX-
659 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAYLOR AND
NORTHWESTERN RUNNELS COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norton, or 10 miles west of Winters, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wingate around 720 PM CDT.
  Winters and Happy Valley around 730 PM CDT.

Other locations impacted by this storm include Drasco, Wilmeth, Us-
277 Near The Runnels-Nolan-Taylor County Intersection and Pumphrey.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3210 9978 3183 10009 3192 10023 3200 10023
      3208 10020 3208 10015 3218 10016 3224 10013
TIME...MOT...LOC 2359Z 215DEG 14KT 3195 10013

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:01 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels44 min
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels40 min
Apr 1, 7:40 PM CDTSpecial Weather StatementSJTTaylor35 min
Apr 1, 7:45 PM CDTTornado WarningSJTColeman30 min
Apr 1, 7:58 PM CDTSpecial Weather StatementSJTRunnels47 min
Apr 1, 8:04 PM CDTSpecial Weather StatementSJTTom Green41 min
Apr 1, 8:13 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTColeman32 min
Apr 1, 8:14 PM CDTSpecial Weather StatementSJTCallahan46 min
Apr 1, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
Apr 1, 8:34 PM CDTAreal Flood AdvisorySJTTom Green116 min
Apr 1, 8:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman46 min
Apr 1, 8:59 PM CDTSpecial Weather StatementSJTCallahan, Coleman46 min
Apr 1, 9:07 PM CDTSpecial Weather StatementSJTConcho23 min
Apr 1, 9:13 PM CDTFlash Flood WarningSJTBrown, Coleman2 hr
Apr 1, 9:20 PM CDTSpecial Weather StatementSJTCrockett40 min
Apr 1, 9:28 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman47 min
Apr 1, 9:57 PM CDTSpecial Weather StatementSJTConcho48 min
Apr 1, 9:59 PM CDTSpecial Weather StatementSJTCrockett46 min
Apr 1, 10:18 PM CDTSpecial Weather StatementSJTBrown42 min
Apr 1, 10:43 PM CDTSpecial Weather StatementSJTCrockett32 min
Apr 1, 10:48 PM CDTSevere Thunderstorm WarningSJTBrown27 min
Apr 1, 11:13 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, Runnels2 hr
Apr 1, 11:39 PM CDTSpecial Weather StatementSJTReagan36 min
Apr 2, 12:10 AM CDTSpecial Weather StatementSJTSutton50 min
Apr 2, 12:14 AM CDTSpecial Weather StatementSJTTom Green46 min
Apr 2, 12:30 AM CDTSevere Thunderstorm WarningSJTSutton45 min
Apr 2, 12:34 AM CDTSpecial Weather StatementSJTIrion26 min
Apr 2, 12:59 AM CDTSpecial Weather StatementSJTIrion46 min
Apr 2, 1:03 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
Apr 2, 1:13 AM CDTSpecial Weather StatementSJTSutton47 min
Apr 2, 1:42 AM CDTSpecial Weather StatementSJTRunnels48 min
Apr 2, 1:45 AM CDTSpecial Weather StatementSJTSterling45 min
Apr 2, 2:32 AM CDTAreal Flood AdvisorySJTSutton118 min
Apr 2, 2:43 AM CDTAreal Flood AdvisorySJTColeman2 hr
Apr 2, 6:16 AM CDTSpecial Weather StatementSJTKimble44 min
Apr 2, 6:20 AM CDTSpecial Weather StatementSJTSan Saba40 min
Apr 2, 7:18 AM CDTSpecial Weather StatementSJTMason42 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.